Alert archive / North Carolina / Beach Hazards Statements in 2025

Beach Hazards Statement 34, NWS Newport/Morehead City, NC

July 1, 20254 counties in North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Jul 1, 2025, 8:25 PM EDT for 4 counties in North Carolina. It took effect at Jul 2, 2025, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jul 1, 2025, 8:25 PM EDT (00:25 UTC)
In effect from
Jul 2, 2025, 8:00 AM EDT
Expired
Jul 2, 2025, 8:00 PM EDT
In force
12 hr
Issued by
NWS Newport/Morehead City, NC

Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC

The radar

The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.4 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2025-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 734 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2025-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
734 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
982 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-80 m²/s²
0-3 km storm-relative helicity
-38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

213 
WHUS42 KMHX 020025
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
825 PM EDT Tue Jul 1 2025

NCZ195-196-199-021230-
/O.EXP.KMHX.BH.S.0033.000000T0000Z-250702T0000Z/
/O.NEW.KMHX.BH.S.0034.250702T1200Z-250703T0000Z/
West Carteret-East Carteret-Coastal Onslow-
825 PM EDT Tue Jul 1 2025

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH WEDNESDAY 
EVENING...

* WHAT...Dangerous rip currents and strong longshore currents in 
  the surf zone.

* WHERE...For the dangerous rip currents, the beaches from Cape
  Lookout to Surf City. For the strong longshore currents, the
  beaches from Ocracoke Inlet to Cape Lookout.

* WHEN...From 8 AM EDT Wednesday through Wednesday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 7:00 AM and 7:00 PM Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

NCZ204-205-021230-
/O.EXP.KMHX.BH.S.0033.000000T0000Z-250702T0000Z/
/O.NEW.KMHX.BH.S.0034.250702T1200Z-250703T0000Z/
Ocracoke Island-Hatteras Island-
825 PM EDT Tue Jul 1 2025

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH WEDNESDAY 
EVENING SOUTH OF CAPE HATTERAS...

* WHAT...Dangerous rip currents and strong longshore currents in 
  the surf zone.

* WHERE...Hatteras Island beaches, and Ocracoke Island beaches.

* WHEN...From 8 AM EDT Wednesday through Wednesday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Strong longshore currents will 
  create dangerous swimming conditions.

* ADDITIONAL DETAILS...The most likely time for strong rip 
  currents to occur is a couple hours either side of low tide, 
  which will occur around 7:00 AM and 7:00 PM Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help. 

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$

Martin
1 follow-up statement
989 
WHUS42 KMHX 021458
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
1058 AM EDT Wed Jul 2 2025

NCZ195-199-030000-
/O.CON.KMHX.BH.S.0034.000000T0000Z-250703T0000Z/
West Carteret-Coastal Onslow-
1058 AM EDT Wed Jul 2 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Crystal Coast beaches.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 8:10 PM Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

NCZ196-204-205-030000-
/O.CON.KMHX.BH.S.0034.000000T0000Z-250703T0000Z/
East Carteret-Ocracoke Island-Hatteras Island-
1058 AM EDT Wed Jul 2 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Dangerous rip currents and strong longshore currents in 
  the surf zone.

* WHERE...For dangerous rip currents, the beaches from Beaufort
  Inlet to Cape Hatteras. For strong longshore currents, the
  beaches from Cape Lookout to Cape Hatteras.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Strong longshore currents will 
  create dangerous swimming conditions.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 8:10 PM Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help. 

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jul 1, 3:13 PM EDT, 5 hours 12 minutes earlier.

Area forecast discussion, Jul 1, 3:13 PM EDT, 5 hours 12 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
313 PM EDT Tue Jul 1 2025

.SYNOPSIS...
A frontal system approaches the east coast tonight into
Wednesday bringing increasing chances for showers and
thunderstorms, with the potential for locally heavy rainfall on
Wednesday. High pressure builds in from the west through the
holiday weekend with the frontal boundary stalling off the
Southeast coast.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 2 PM Tuesday...

Key Messages

 - Hot conditions continue with heat indices around 100-105F
   this afternoon

 - An approaching cold front will bring chances for showers and
   thunderstorms tonight, with the greatest chances west of
   Highway 17.

Upper ridging and surface high pressure remained centered over
the western Atlantic near Bermuda while a mid level shortwave
and attendant cold front pushes east of the Mississippi River
Valley today. Very warm and moist southwesterly flow will
continue across the region. Light, spotty showers have been
ongoing across parts of the southern forecast area. Expect any
rain from these to be brief with little accumulation. Still
carrying a slight chance of showers/thunderstorms along the sea
breeze this afternoon and approaching front later this evening;
however, latest CAMs show limited coverage of showers and
thunderstorms across ENC through tonight, so expect any storms
that do form to be very widely scattered.

For any storms that do form, convective parameters are not too
dissimilar from yesterday with SBCAPE peaking around 2000-2500
J/Kg with weak shear around 10 kt or less, which will keep the
severe threat low, but could see some stronger storms produce
wind gusts to around 40 kt. In addition, pressure gradient will
remain tighter into tonight between the approaching trough and
high pressure offshore. Expect gusts around 25-30 mph through
the afternoon. Another hot day with highs in the lower 90s
inland and mid 80s to around 90 along the coast and heat indices
peaking around 100 degrees.

The upper trough and surface cold front continue to slowly push
toward the area overnight. Initially, shower and thunderstorm
chances begin to increase late tonight as the front nears ENC.
Typical summertime temps overnight with lows in the mid 70s
inland and upper 70s to around 80 along the coast.

&&

.SHORT TERM /WEDNESDAY/...
As of 2 PM Tuesday...

Key Messages

 - Approaching front will bring rain and thunderstorms on
   Wednesday, with heavy rain, localized flooding, and gusty
   winds possible.

A broad trough will move overhead Wednesday, with a cold front
slowly working its way across NC on Wednesday. Surface and
upper level support, ample moisture throughout the column (PWATs
> 2", which would exceed the 90th percentile climatological
value for this time of year), long skinny CAPE profiles, and
slow storm motions will set the table for heavy rain and
flooding concerns. Enough instability will be present for a few
stronger storms to develop during peak heating, but a lack of
deep layer shear should keep the severe threat to a minimum.
Guidance is in agreement on most of the area seeing at least
some rainfall, with 0.5-3" expected for most of ENC between
Wednesday morning and Thursday morning. Locally higher amounts
are possible, especially for areas that encounter training cells
or stronger thunderstorms. Latest HREF and REFS guidance
depicts 6-hour PMM values of 3-5+" across isolated corridors,
with localized 3-hour HREF PMM values of 2-3". WPC has upgraded
portions of the CWA to a Slight Risk for excessive rainfall on
Wednesday, with the rest of the forecast area in a Marginal
Risk.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
As of 3 PM Tuesday...

Key Messages

 - High pressure builds in late week, bringing back the typical
   summertime pattern with sea breeze convection

The front will cross the CWA late Wednesday/early Thursday and then
become stalled near the coast. This will prolong precip chances,
especially east of Highway 17, but coverage won't be as vast given a
lack of upper level support and the entrainment of drier air aloft.
Moisture in the lower levels will still be plentiful, though,
and with PWATs remaining around 2", additional rounds of heavy
rain will be possible from stronger or training cells. The
stalled front will finally move on with its life late Thursday.

Surface high pressure will start to build back on Friday but a mid-
level shortwave rounding the base of a closed low over southern
Quebec will push a weak reinforcing cold front south into our
CWA. This feature doesn't look to bring much more than a wind
shift to the north with the focus of afternoon shower and
thunderstorm chances being along the sea breeze. The weekend and
start of next week will host our typical summertime pattern
with daily seabreeze convection and highs around 90.

While not in agreement yet, global guidance continues to show
variations of a low developing along the remnants of the former
stalled boundary late this week/weekend. NHC has highlighted
the eastern Gulf, Florida, and the waters off the southeast US
coast for low pressure development, but the formation chance is
low (30% chance).

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
SHORT TERM /through Wednesday Afternoon/...
As of 2 PM Tuesday...

Key Messages

 - SW winds will gust to around 25 kt this afternoon.

 - Widely scattered showers and thunderstorms this afternoon
   could bring brief sub-VFR conditions this afternoon.

Pred VFR conditions expected through tonight, however there
will be the opportunity for brief sub-VFR conditions at times
with ongoing widely scattered showers. For any showers
approaching terminals, expect them to be light and brief.
This afternoon, continue to show a chance for widely scattered
showers and thunderstorms along the sea breeze as it migrates
inland which could bring brief MVFR-IFR conditions along with
gusty winds to around 40 kt. Latest guidance has trended away
from these afternoon/evening showers and thunderstorms though,
so have removed TSRA from TAFs. Will continue to monitor and
update as needed. Precip chances wane this evening but begin to increase
late tonight with the approach of an upper trough and surface
cold front. Guidance also depicts more widespread MVFR
conditions ahead of this front beginning tomorrow morning. Onset
timing remains uncertain, so have only included SCT030 in TAFs
tomorrow morning for now. Pressure gradients will remain a bit
tighter today, with SW wind gusts to around 20-25 kt through
the afternoon.

LONG TERM /Wednesday Night through Saturday/...
As of 3 PM Tuesday...High confidence in periods of sub-VFR
flight conditions Wednesday as a slow moving front brings
chances for thunderstorms and heavy rainfall. Afternoon shower
and thunderstorm chances will persist through the rest of the
period.

&&

.MARINE...
SHORT TERM /through Wednesday/...
As of 3 PM Tuesday...

Key Messages

 - SCA conditions continue across the coastal waters through
   tomorrow.

Strong SW winds continue this afternoon, with Small Craft
conditions ongoing for all the coastal and inland waters. Winds
will peak later this afternoon at 20-25 kts with gusts 30-35
kts. Seas have built to 4-6 ft across the area, and will
remain around 4-7 ft through tomorrow.

SW winds will subside somewhat overnight to 15-20 kts with gusts
to 25 kts, and then increase marginally tomorrow as the thermal
gradient strengthens. Small craft conditions may linger into
tomorrow night before conditions improve.

LONG TERM /Wednesday Night though Saturday/...
As of 3 PM Tues...Slowly improving conditions are expected
overnight into Thursday morning with winds becoming SW at 10-20
kts. By early Friday morning, winds will become northeasterly
around 10-15 kt and remain status quo until Saturday afternoon
when they become more easterly. Seas will be 3-5 ft through
Thursday, and then improve to 2-4 ft for the rest of the week.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ195-
     196-199-204-205.
MARINE...Small Craft Advisory until 5 AM EDT Wednesday for AMZ131-136-
     137-230.
     Small Craft Advisory until 8 PM EDT Wednesday for AMZ135-231.
     Small Craft Advisory until 11 PM EDT Wednesday for AMZ150-152-
     154-156-158.

&&

SYNOPSIS...MHX
NEAR TERM...ZC
SHORT TERM...ZC
LONG TERM...SGK/OJC
AVIATION...SGK/ZC
MARINE...SGK
Hazardous weather outlook, Jul 1, 2:45 PM EDT, 5 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
245 PM EDT Tue Jul 1 2025

NCZ029-044>047-079>081-090>092-094-193-194-198-021845-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
245 PM EDT Tue Jul 1 2025

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A frontal system approaching ENC will bring heavy rain and a risk of
flash flooding on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ205-021845-
Hatteras Island-
245 PM EDT Tue Jul 1 2025

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A frontal system approaching ENC will bring heavy rain and a risk of
flash flooding on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-204-021845-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
245 PM EDT Tue Jul 1 2025

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A frontal system approaching ENC will bring heavy rain and a risk of
flash flooding on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-021845-
Northern Outer Banks-
245 PM EDT Tue Jul 1 2025

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A frontal system approaching ENC will bring heavy rain and a risk of
flash flooding on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 12:39 PM EDTSpecial Marine WarningMHX66 min
Jul 2, 1:04 PM EDTSpecial Weather StatementMHXOnslow26 min
Jul 2, 1:18 PM EDTSpecial Marine WarningMHX27 min
Jul 2, 1:32 PM EDTSpecial Weather StatementMHXJones28 min
Jul 2, 1:37 PM EDTSpecial Weather StatementMHXDuplin23 min
Jul 2, 1:58 PM EDTSpecial Weather StatementMHXLenoir32 min
Jul 2, 2:14 PM EDTFlash Flood WarningMHXDare5 hr
Jul 2, 2:28 PM EDTSpecial Marine WarningMHX92 min
Jul 2, 4:05 PM EDTSpecial Marine WarningMHX55 min
Jul 2, 5:00 PM EDTSpecial Marine WarningMHX60 min
Jul 2, 5:34 PM EDTSpecial Weather StatementMHXCarteret41 min
Jul 2, 5:56 PM EDTSpecial Marine WarningMHX64 min

Nearby

Beach Hazards Statements in North Carolina, 2025Every beach hazards statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.